Can hyperpigmentation occur 4 years after the treatment?

I am a 49 year old with dark olive skin, with hyperpigmentation on the upper cheeks 4 years post treatment

Doctor Answers 3

Hyperpigmentation after Laser

Hyperpigmentation is a possible side effect from laser treatments but this side effect would happen fairly quickly after the laser was performed.  Hyperpigmentation 4 years later cannot be from the laser.  Please consult a board certified dermatologist to evaluate the hyperpigmentation and create a treatment plan for you.

This is unlikely due to Fraxel treatment

Unlike many other laser treatments, Fraxel is typically safe for olive-toned or darker skin. If Hyperpigmentation were a result of the treatment, you would have seen it shortly after your procedure. Without seeing photos it sounds like you may have melasma (also known as chloasma) which often appears symmetrically on the cheeks. Retreating with Fraxel could may help reduce the hyperpigmentation.

Hyperpigmentation after Fraxel

No, if your hyperpigmentation was related to a fractional treatment, it would have happened immediately. Most likely what you have is melasma, which can happen at any time, and is unrelated to your Fraxel.

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.